Article Text

PDF

Vasomotor reactivity is exhausted in transient ischaemic attacks with limb shaking
  1. PETER W KAPLAN
  1. Johns Hopkins Bayview Medical Center, 4940 Eastern Avenue, Baltimore, MD 21224, USA
    1. RALF W BAUMGARTNER
    1. Department of Neurology, University Hospital of Zürich , Switzerland
    2. Division of Angiology, University Hospital of Bern, Switzerland
    1. Dr Ralf W Baumgartner, Neurologische Klinik, Frauenklinikstrase 26, CH-8091 Zürich, Switzerland. Telephone 0041 1 255 56 86; fax 0041 1 255 43 80; emailStrusb{at}neurol.unizh.ch
    1. IRIS BAUMGARTNER
    1. Department of Neurology, University Hospital of Zürich , Switzerland
    2. Division of Angiology, University Hospital of Bern, Switzerland
    1. Dr Ralf W Baumgartner, Neurologische Klinik, Frauenklinikstrase 26, CH-8091 Zürich, Switzerland. Telephone 0041 1 255 56 86; fax 0041 1 255 43 80; emailStrusb{at}neurol.unizh.ch

    Statistics from Altmetric.com

    The article of Baumgartner and Baumgartner entitled “Vasomotor reactivity is exhausted in transient ischaemic attacks with limb shaking”1 provides interesting new information regarding the nature of involuntary limb movements contralateral to haemodynamic failure from severe carotid artery occlusive disease. The authors evoke an “exhausted cerebral vasoreactivity in the hemispheres opposite the involuntary limb movements”. In their report, involuntary movements affected only the limbs, and displayed no tonic contraction, tonic-clonic jerking, or Jacksonian march and no epileptic activity during or between the attacks. These findings led the authors to strongly argue against seizures as the cause of limb shaking in these transient ischaemic events.

    In contradistinction, a 72 year old right handed man was admitted to our hospital with a 3 month history of episodic weakness and numbness of the right arm. The patient then had six discrete stereotypic episodes of right arm weakness and clumsiness that were also associated with difficulty in speaking. Several episodes of dysarthria, numbness and weakness of the right arm and leg (MRC grade 4/5) were seen, unrelated to posture, some of which occurred when the patient was supine. Most episodes were characterised by slight tremulousness and asterixis-like movements of the outstretched right arm. There was a return to baseline functioning between events.2 Video/EEG monitoring, however, showed low voltage spikes in the left central-parietal head regions contralateral to the facial twitching and the right arm and right leg weakness. Although ongoing clinical and EEG seizure activity stopped after 2 mg intravenous lorazepam, they reoccurred after loading with phenytoin. Because angiography disclosed a greater than 95% stenosis of the left internal carotid artery (while the patient was treated with phenytoin at a concentration of 16.5 mg/l), the patient was anticoagulated with heparin, but episodes continued. It was only after a left carotid endarterectomy that all episodes of weakness, tremulousness, and EEG epileptiform activity stopped. They have not recurred over the past 5 years.

    The literature includes several cases of focal motor inhibitory seizures causing weakness.3 4 Although it is impossible to prove a negative, it could be argued that although no epileptiform or other evidence of seizure activity is present in a particular case, the abolition of ongoing clinical and EEG evidence of inhibitory motor activity by intravenous diazepam argues in favour, at least in part, of an ictal contribution. The fact that in virtually all reported cases, abnormal movements are more definitively resolved by carotid endarterectomy, argues for an underlying ischaemic aetiology that induces focal seizures. There are few reports that clearly delineate the interaction and association of inhibitory focal motor seizures and transient ischaemic attacks, as there are few sequential trials of antiseizure drugs or anticoagulation (under EEG monitoring) and finally carotid endarterectomy. Several authors support the concept of an inhibition of motor function in parietal and secondary somatosensory regions by seizure activity which then interrupts the sensory feedback loop to motor integration with inhibition of subcortical and cortical areas.5

    References

    Baumgartner and Baumgartner reply:

    We are grateful for the response of Kaplan to our short report. We agree that somatic inhibitory seizures may mimick transient ischaemic attacks (TIAs). Such TIAs are associated with negative symptoms such as sensorimotor deficits and difficulty with speaking, EEG evidence of seizure activity, and ceasing of the TIAs after the administration of an anticonvulsant drug.1-1 1-2 Limb shaking TIAs, however, differ from TIAs related to inhibitory seizures in several ways. (1) They are associated with positive phenomena (limb shaking), and the involuntary movements do not affect the facial muscles. (2) Patients with attacks of shaking movements of the limbs have no EEG evidence of epileptic activity, and involuntary movements do not stop after administration of anticonvulsive therapy. (3) Although the patient presented by Kaplan had a 95% stenosis of the left internal carotid artery, it is unclear whether haemodynamic failure was present or not, because no studies evaluating the haemodynamic reserve of the homolateral hemisphere were presented. This is in accordance with the finding that the involuntary movements as well as the sensorimotor deficits of Kaplans’ patient were not related to posture. (4) The pathogenesis is thought to be due to disinhibition of subcortical control mechanisms as a result of ischaemia.

    In our opinion, it is not clear whether the asterixis-like movements of the outstretched right arm of Kaplan’s patient are due to epileptic seizures, because unilateral asterixis of the outstretched arm has been reported with contralateral vascular lesions affecting almost all cerebral structures involved in motion control including ischaemia in the territory of the middle cerebral artery.1-3

    References

    1. 1-1.
    2. 1-2.
    3. 1-3.
    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.